Alert archive / Texas / River Flood Warnings in 2017
River Flood Warning 4, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this river flood warning at Mar 9, 2017, 11:40 PM CST for Comal County, Gonzales County, Guadalupe County, Texas. It took effect at Mar 10, 2017, 1:36 AM CST. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2017, 11:40 PM CST (05:40 UTC)
- In effect from
- Mar 10, 2017, 1:36 AM CST
- Expired
- Mar 10, 2017, 10:24 AM CST
- In force
- 9 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Comal County, TX, Gonzales County, TX, Guadalupe County, TX
The radar
The Austin/San Antonio radar (KEWX), 10 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Comal River at New Braunfels (NBCT2). The gauge peaked at 11.41 ft at Mar 10, 2017, 1:00 AM CST.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08169000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
145
WGUS44 KEWX 100540
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1140 PM CST THU MAR 9 2017
...The National Weather Service in Austin/San Antonio has issued
a flood warning for the...
Comal River
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor
the latest forecasts, and be prepared to take necessary
precautions to protect life and property.
River stage forecasts are based on observed rainfall along with
predicted rain for the next 12 hours. If actual rainfall varies
from forecast values, forecast river stages will vary.
Do not drive automobiles through flooded areas. Remember, 18 inches
of water or less can carry away most vehicles, including trucks.
If you see flood waters or come upon a flooded roadway, remember
to turn around and do not drown.
For the latest river stages and forecasts visit our web page at
www.srh.noaa.gov/ewx.
&&
TXC091-177-187-101624-
/O.NEW.KEWX.FL.W.0004.170310T0736Z-170310T1624Z/
/NBCT2.1.ER.170310T0736Z.170310T0800Z.170310T1024Z.NO/
1140 PM CST THU MAR 9 2017
The National Weather Service in Austin/San Antonio has issued a
* Flood Warning for
the Comal River At New Braunfels.
* until Friday morning...or until the warning is cancelled.
* At 11:16 PM Thursday the stage was 9.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise quickly above flood stage overnight, creasting near 12.0 feet. The river is forecast to fall quickly back below flood stage early Friday morning.
* Impact...At 11.0 feet...Minor lowland flooding extends into low areas near the tube chute at Prince Solms Park above San Antonio Street and low areas of the flood plain.
&&
Below are the latest river stages and forecasts:
BF FLD Observed Forecast 7AM
Location STG STG STG Day Time Fri Sat Mon Tue Wed
New Braunfels 9 11 9.2 Thu 11 PM 9.0 5.0
&&
LAT...LON 2971 9815 2973 9813 2972 9812 2971 9811
2969 9812 2970 9814
$$1 follow-up statement
677
WGUS84 KEWX 101141
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CST FRI MAR 10 2017
...The flood warning is cancelled for the following rivers in Texas...
Comal River At New Braunfels Affecting Comal...Gonzales and Guadalupe
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor
the latest forecasts, and be prepared to take necessary
precautions to protect life and property.
River stage forecasts are based on observed rainfall along with
predicted rain for the next 12 hours. If actual rainfall varies
from forecast values, forecast river stages will vary.
Do not drive automobiles through flooded areas. Remember, 18 inches
of water or less can carry away most vehicles, including trucks.
If you see flood waters or come upon a flooded roadway, remember
to turn around and do not drown.
For the latest river stages and forecasts visit our web page at
www.srh.noaa.gov/ewx.
&&
TXC091-177-187-101211-
/O.CAN.KEWX.FL.W.0004.000000T0000Z-170310T1624Z/
/NBCT2.1.ER.170310T0549Z.170310T0630Z.170310T0721Z.NO/
541 AM CST FRI MAR 10 2017
The flood warning is cancelled for
the Comal River At New Braunfels.
* At 4:45 AM Friday the stage was 6.5 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall through the morning.
&&
Below are the latest river stages and forecasts:
BF FLD Observed Forecast 7AM
Location STG STG STG DAY TIME Fri Sat Sun Mon Tue
New Braunfels 9 11 6.5 Fri 5 AM 6.0 5.0
&&
LAT...LON 2971 9815 2973 9813 2972 9812 2971 9811
2969 9812 2970 9814
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Mar 9, 10:45 PM CST, 55 minutes earlier.
Area forecast discussion, Mar 9, 10:45 PM CST, 55 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1045 PM CST Thu Mar 9 2017 .AVIATION... Expect CIGs to drop to MVFR/IFR within the next couple of hours in Austin and San Antonio. Low clouds will spread to DRT by around 09Z. Low CIGs and VIS will continue through the night with gradual improvement expected late morning or early afternoon Friday. Showers and thunderstorms are possible during the afternoon and evening Friday at all area airports. We don't think convection will change prevailing category. && .PREV DISCUSSION... /ISSUED 952 PM CST Thu Mar 9 2017/ UPDATE... Have decreased the rainfall chances through the overnight as the current light to moderate rainfall over the I-10 corridor continues to decrease in coverage after an active afternoon and evening. Hourly temperatures and dewpoints have been realigned with latest trends. Have increased rain and thunderstorm chances for Friday afternoon with a similar set-up progged by models. New zones have been sent out as well. Pockets of heavy rainfall this afternoon and evening in select locations resulted in local creeks/streams to swell and overtop low water crossing bridges and roads. PWATs near 1.3 inches combined with CAPE values near 2000-2500 J/Kg and outflow boundary convergence to support persistent heavy rainfall in isolated locations. Since instability has waned these past few hours, the convection has finally decreased. With all the low-level moisture in place from rainfall, fog will be quite likely overnight and into early Friday morning. Fog will clear by mid-morning hours but a near similar set up to today appears likely again Friday with models hinting at another sea-breeze convergence boundary moving in the from the southeast along with another potential boundary from the northeast from overnight storms in OK and North Texas. Storm activity Friday afternoon looks to also shift farther west into the Hill Country and portions of the US HWY 83 corridor per hi-res SPC SSEO model output. Localized pockets of heavy rainfall and briefly strong storms with small hail and pockets of 30-50 mph of wind will need to monitored for closely as moisture and instability will once again be in place. Have increased rain and thunderstorm chances another 10 percent tomorrow afternoon. PREV DISCUSSION... /ISSUED 356 PM CST Thu Mar 9 2017/ SHORT TERM (Tonight through Friday Night)... Temperatures have warmed up rather nicely into the mid 70s to lower 80s across the region given a few brief breaks in the clouds. These warm temperatures combined with a moisture surge from the south helped the cap erode, allowing showers and thunderstorms to develop mainly along and southeast of Interstate 35 as anticipated though perhaps an hour or so earlier than expected. Hi-res models including the HRRR are finally beginning to catch on to a bit more widespread coverage of these cells, so the coverage of showers and thunderstorms has been expanded for this afternoon and early evening with POPs raised an additional 10 percent. CAPE values are a little higher than expected up to 2500 J/kg over the Coastal Plains where temperatures warmed up into the lower 80s, but shear remains weak below 15-20 knots. Thus, although these storms may pulse to produce some small hail and gusty winds to 40-50 mph supported by midlevel lapse rates of 6-7 deg/C and DCAPE values around 700-1000 J/kg, storms should not be organized enough to produce more than perhaps one rogue pulse severe storm (if that). Showers and thunderstorms should end by 8-9 pm if not earlier given the lack of surface forcing or strong upper level support as the atmosphere stabilizes after sunset. This should keep rain chances limited to weak showers along and north of the Escarpment towards daybreak with patchy to widespread fog over most of the region aside from the Rio Grande Plains after Midnight as temperatures cool to their dew points in the mid 60s with weak winds. Fog should lift by mid-morning with low clouds persisting into the early afternoon hours before breaks in the clouds help temperatures warm up into the mid 70s to lower 80s similar to today. Convective coverage should generally be higher than tomorrow as a back door cold front approaches the region from the northeast and a weak shortwave moves into the Rio Grande Plains ahead of a much broader longwave trough axis southwest of Baja California. Considering isolated to scattered showers should also develop with an afternoon moisture surge tomorrow as well similar to today, most of the region has been blanketed with 40-50 percent POPs due to all of these features. The weak upper level feature over western parts of the CWA interacting with wherever the surface boundary ends up should continue to support at least isolated, if not scattered showers and thunderstorms well into the evening hours before decreasing overnight. The effects of this weak front and evaporative cooling should allow lows to be a few degrees cooler in the lower 60s for Friday night. LONG TERM (Saturday through Thursday)... The high temperature and convective forecast for Saturday remains a bit tricky as it is still difficult to tell how strong and how far south this back door front will get and how much rainfall will be ongoing Saturday morning. Nevertheless, PVA associated with the broad upper level trough that will be approaching from our southwest should at least encourage scattered to widespread showers with at least isolated to scattered thunderstorms with greater coverage and more intense rainfall over our southern areas and South Texas. Shear will begin to increase towards 25-30 knots by Saturday afternoon and evening as the cold front approaches to help trigger one final round of more organized showers and thunderstorms into early Sunday, but severe storms are still not expected. Rainfall amounts through Sunday morning should average around one inch, though there will be spots that have a few heavy downpours that allow them to get 2-3 inches while others may get less than a half inch. Drier conditions should filter in behind the front on Sunday with northerly 15-20 mph winds and temperatures only climbing into the lower to mid 60s (and perhaps lower if GFS MOS trends are to be believed). A weak reinforcing front associated with a shortwave moving through the Midwest will help keep northerly winds in place and temperatures closer to normal before southerly flow returns late Tuesday into Wednesday with temperatures warming back above normal with highs in the 70s and lows in the 50s. A weak front associated with a shortwave digging quickly into Texas may cause a slight chance of rain next Thursday. Otherwise, drier and slightly warmer than normal conditions should continue through most of next week with northwest flow aloft as both the ECMWF and GFS build a ridge behind this shortwave that becomes centered over Texas by next weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 79 63 76 50 / 70 50 40 40 50 Austin Bergstrom Intl Airport 65 79 63 75 50 / 80 50 40 40 50 New Braunfels Muni Airport 66 78 63 75 52 / 80 60 40 40 50 Burnet Muni Airport 63 75 60 73 46 / 20 40 40 40 50 Del Rio Intl Airport 65 80 62 79 56 / 20 50 30 20 40 Georgetown Muni Airport 66 77 61 75 47 / 20 40 40 40 50 Hondo Muni Airport 65 80 63 77 54 / 40 60 40 30 40 San Marcos Muni Airport 64 79 63 75 51 / 80 60 40 40 50 La Grange - Fayette Regional 67 79 64 74 52 / 60 60 40 60 50 San Antonio Intl Airport 66 79 63 75 54 / 60 60 40 40 50 Stinson Muni Airport 67 78 64 75 55 / 60 60 40 40 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...05 Synoptic/Grids...Allen Public Service/Data Collection...33
Hazardous weather outlook, Mar 9, 3:39 AM CST, 20 hours 1 minute before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 339 AM CST Thu Mar 9 2017 TXZ171>173-183>194-202>209-217>225-228-101000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 339 AM CST Thu Mar 9 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 9, 5:58 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
558 PM CST THU MAR 9 2017
TXZ218-219-100045-
Frio TX-Zavala TX-
558 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ZAVALA AND
NORTHWESTERN FRIO COUNTIES UNTIL 645 PM CST...
At 558 PM CST, Doppler radar was tracking a strong thunderstorm near
Batesville. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Batesville, Bluff and Frio Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2892 9968 2909 9943 2909 9934 2890 9922
2877 9957
TIME...MOT...LOC 2358Z 250DEG 0KT 2888 9957Local storm report, Mar 9, 8:22 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CST THU MAR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 2 E GARDEN RIDGE 29.64N 98.27W
03/09/2017 COMAL TX NWS EMPLOYEE
FLASH FLOODING RESULTED IN A WATER RESCUE
NEAR HUBERTUS RD AND FM 482.
&&
CVPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:45 PM CST | Areal Flood Advisory | EWX | Guadalupe, Wilson | 60 min |
| Mar 9, 7:32 PM CST | Areal Flood Advisory | EWX | Guadalupe, Wilson | 118 min |
| Mar 9, 7:42 PM CST | Areal Flood Advisory | EWX | Comal, Guadalupe | 2 hr |
| Mar 10, 2:03 AM CST | River Flood Warning | EWX | Guadalupe | 15 hr |
| Mar 10, 5:30 AM CST | Dense Fog Advisory | EWX | Atascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 12 more | 4 hr |
| Mar 10, 8:45 AM CST | River Flood Warning | EWX | Karnes, Wilson | 32 hr |
Nearby
River Flood Warnings in Texas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.